Create Account | Sign In: Author or Forum

Search Symptoms

Category: Family Medicine | Geriatrics | Gynecology | Internal Medicine | Emergency Medicine | Nursing | Pharmacy | Psychiatry | Pulmonology | Anesthesiology & Pain | Journal

Back to Journal Articles

Car Crash Risk Up for New Users of Sedating Sleep Meds

Last Updated: June 12, 2015.

Sedating sleep medications increase the risk for car accidents among new users compared with nonusers, with risk continued for up to a year among regular users, according to a new report published online June 11 in the American Journal of Public Health.

FRIDAY, June 12, 2015 (HealthDay News) -- Sedating sleep medications increase the risk for car accidents among new users compared with nonusers, with risk continued for up to a year among regular users, according to a new report published online June 11 in the American Journal of Public Health.

Ryan Hansen, Pharm.D., Ph.D., of the University of Washington in Seattle, and colleagues looked at prescription records and motor vehicle crash records of 409,171 Washington state drivers who had a drug benefit in the Group Health Cooperative insurance plan. Participants were followed until death, unenrollment, or the study's end. Trazodone was the most commonly prescribed, followed by temazepam (Restoril) and zolpidem (Ambien).

Of the three medications, temazepam appeared to have the least risk for crashes, the researchers found. Overall, the risk of crashing related to use of these sedatives was similar to the crash risk associated with driving drunk, the researchers said.

"Risks associated with sleeping pills have been known for some time, though this study shows some compelling real-world consequences," Michael Grandner, Ph.D., an instructor in psychiatry at the University of Pennsylvania in Philadelphia, who had no involvement with the study, told HealthDay. Doctors, pharmacists, and patients should discuss this potential risk when selecting a sleep medication, the researchers said.

Full Text (subscription or payment may be required)


Previous: CCTA Reclassifies CAD Risk for Most Patients With Chest Pain Next: CDC Advises U.S. Health Professionals to Be Alert for MERS

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: